Iowa, 2007

Cold in Iowa, January 15, 2007

January 15, 2007 · NWS OAX · 3 events in 3 counties and zones

Arctic air spilled south across the area this day on top of fresh snow cover of 3 to 7 inches. Northwest winds of 10 to 20 mph and actual temperatures of zero to 9 below caused wind chill values to fall to 20 below to nearly 30 below zero.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic air spilled south across the area this day on top of fresh snow cover of 3 to 7 inches. Northwest winds of 10 to 20 mph and actual temperatures of zero to 9 below caused wind chill values to fall to 20 below to nearly 30 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 15, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 15, 5:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 AM CST MON JAN 15 2007

.UPDATE...

UPDATED TO ISSUE WIND CHILL ADVISORY

&&

.DISCUSSION...

TEMPERATURES HAVE DROPPED SIGNIFICANTLY BEHIND THE CLEARING LINE.
WITH WINDS IN THE 15 TO 25 MPH RANGE...WIND CHILL VALUES HAVE GONE
-20 OR BELOW. GRADIENT WEAKENS BY LATE MORNING AND SO WILL GO
UNTIL 18Z WITH THIS WIND CHILL ADVISORY.

&&

.PREV DISCUSSION... /ISSUED 315 AM CST MON JAN 15 2007/

DISCUSSION...

SNOW IS QUICKLY COMING TO AN END ACROSS THE FORECAST AREA THIS
MORNING AS POSITIVELY TILTED UPPER TROF AXIS MOVES EAST OF THE
AREA. WL LEAVE A SLIGHT CHANCE FOR LIGHT SNOW ACROSS FAR
NORTHEASTERN SECTIONS OF THE CWA THIS MORNING AS SHEARED VORT MAX
MOVES INTO IOWA...BUT OTHERWISE ONLY A FEW FLURRIES SHOULD BE POSSIBLE
THROUGH THE AFTERNOON HOURS AS ANOTHER VORT MAX COMING IN FROM THE
NRN PLAINS ROUNDS THE BASE OF THE TROF. WL LET ADVISORY GO WITH
THIS FORECAST ISSUANCE AS CONDITIONS CONTINUE TO IMPROVE. CLOUD
COVER FORECAST A BIT CHALLENGING THIS MORNING. DESPITE CLEARING
LINE MOVING RAPIDLY EAST...THINK STRATO CU COULD REDEVELOP BY LATE
MORNING/EARLY AFTERNOON WITH APPROACHING NRN PLAINS VORT MAX.
FLURRIES ALSO QUITE POSSIBLE THIS EVENING ACROSS WESTERN IA IN
ASSOCIATION WITH THIS FEATURE. CAA WL CONTINUE THROUGH THE DAY AND
TEMPS ARE NOT GOING TO MOVE MUCH IF AT ALL. SFC GRADIENT WILL
CONTINUE TO WEAKEN AS SYSTEM MOVES EAST AND HIGH PRESSURE SETTLES
OVER THE CENTRAL PLAINS.

TONIGHT WILL BE QUITE COLD WITH ARCTIC HIGH PRESSURE IN PLACE...NEW
SNOW COVER AND MOSTLY CLEAR SKIES. HAVE GONE A FEW DEGREES BELOW
GUIDANCE FOR MOST AREAS TO ACCOUNT FOR THESE CONDITIONS. WINDS SHOULD BE
VERY LIGHT KEEPING WIND CHILL READINGS FROM REACHING ADVISORY
CRITERIA.

RETURN FLOW SETS UP BY TUESDAY AS ARCTIC HIGH MOVES SOUTHEAST.
WEAK UPPER RIDGE MOVES OVER THE AREA WEDNESDAY AND TEMPS SHOULD BE
ABLE TO REBOUND INTO THE MID 20S WITH STRONG SOUTHWESTERLY LLVL
FLOW. CLOSED UPPER LOW OPENS OVER THE HIGH PLAINS BY WED AFTERNOON
AND MOVES THRU NEB AND IA OVERNIGHT PUSHING A CDFNT THRU THE AREA
OVERNIGHT. MOISTURE LOOKS LIMITED AND THEREFORE DO NOT HAVE ANY
PCPN MENTIONED...HOWEVER 06Z NAM AND 00Z GFS HINTING AT SOME QPF
SO WL CONT TO MONITOR. OTHERWISE...CAA WL CONTINUE INTO THE
WEEKEND AS BACK DOOR COLD FRONT PUSHES THRU WITH TROF DIGGING ACROSS
THE MIDWEST.

BG

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>067-078.

IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ043-055-056-069.

&&

GRIFFIS
Hazardous weather outlook, Jan 15, 5:54 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 AM CST MON JAN 15 2007

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-151800-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
554 AM CST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON TODAY AS WIND CHILL
READINGS DROP COLDER THAN 20 BELOW. WINDS SHOULD BEGIN TO DIMINISH
BY NOON AS TEMPERATURES CLIMB A COUPLE OF DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO RELAY SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

IAZ079-080-090-091-NEZ068-088>093-151800-
FREMONT IA-GAGE-JEFFERSON-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-RICHARDSON-
554 AM CST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO RELAY SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

GRIFFIS

In the hours before

Local storm report, Jan 15, 12:08 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 AM CST MON JAN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     SNOW             1 NW VALLEY             41.32N 96.36W
01/14/2007  M3.0 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

1148 PM     SNOW             OMAHA                   41.26N 96.01W
01/14/2007  M3.7 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            EPPLEY AIRPORT

1202 AM     SNOW             3 W PACIFIC JUNCTION    41.02N 95.86W
01/15/2007  M3.0 INCH        CASS               NE   TRAINED SPOTTER

1202 AM     SNOW             NORFOLK                 42.03N 97.42W
01/15/2007  M6.0 INCH        MADISON            NE   OFFICIAL NWS OBS

1202 AM     SNOW             LINCOLN                 40.82N 96.69W
01/15/2007  M3.3 INCH        LANCASTER          NE   OFFICIAL NWS OBS

&&

GRIFFIS
Local storm report, Jan 15, 12:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CST MON JAN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     SNOW             NORFOLK                 42.03N 97.42W
01/15/2007  M6.5 INCH        MADISON            NE   OFFICIAL NWS OBS

&&

GRIFFIS
Local storm report, Jan 15, 12:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 AM CST MON JAN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     SNOW             ALBION                  41.69N 98.00W
01/14/2007  M1.0 INCH        BOONE              NE   CO-OP OBSERVER

1155 AM     SNOW             OMAHA                   41.26N 96.01W
01/14/2007  M1.7 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            INCLUDES YESTERDAYS SNOWFALL.

1155 AM     SNOW             NORFOLK                 42.03N 97.42W
01/14/2007  M1.0 INCH        MADISON            NE   OFFICIAL NWS OBS

1155 AM     SNOW             VALLEY                  41.31N 96.35W
01/14/2007  M0.6 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            INCLUDES YESTERDAYS SNOWFALL.

1210 PM     SNOW             LINCOLN                 40.82N 96.69W
01/14/2007  M2.0 INCH        LANCASTER          NE   OFFICIAL NWS OBS

            INCLUDES YESTERDAYS SNOW.

1252 PM     SNOW             BOYS TOWN               41.26N 96.13W
01/14/2007  M1.0 INCH        DOUGLAS            NE   NWS EMPLOYEE

            0.8 OF NEW SNOW, 1 INCH ON THE GROUND.

0100 PM     SLEET            WYMORE                  40.12N 96.67W
01/14/2007  U0.00 INCH       GAGE               NE   TRAINED SPOTTER

            MODERATE SLEET MIXED WITH THE SNOWFALL.

0102 PM     SNOW             LITTLE SIOUX            41.81N 96.03W
01/14/2007  M1.5 INCH        HARRISON           IA   CO-OP OBSERVER

            ONE HALF INCH IN THE LAST 15 MINUTES.

0200 PM     SNOW             PIERCE                  42.20N 97.53W
01/14/2007  E3.0 INCH        PIERCE             NE   LAW ENFORCEMENT

            AT LEAST THREE INCHES WAS ESTIMATED. SEVERAL REPORTS OF
            ACCIDENTS.

0204 PM     SNOW             NELIGH                  42.13N 98.03W
01/14/2007  E3.0 INCH        ANTELOPE           NE   LAW ENFORCEMENT

0206 PM     SNOW             ALBION                  41.69N 98.00W
01/14/2007  E3.0 INCH        BOONE              NE   LAW ENFORCEMENT

0208 PM     SNOW             COLUMBUS                41.43N 97.36W
01/14/2007  E3.0 INCH        PLATTE             NE   LAW ENFORCEMENT

            OFFICERS ESTIMATE 2 TO 3 INCHES ON THE GROUND.

0211 PM     SNOW             TEKAMAH                 41.78N 96.22W
01/14/2007  E1.5 INCH        BURT               NE   LAW ENFORCEMENT

            UP TO 2 INCHES ACROSS WESTERN PART OF COUNTY.

0218 PM     SNOW             DAYKIN                  40.32N 97.30W
01/14/2007  E2.0 INCH        JEFFERSON          NE   TRAINED SPOTTER

0225 PM     SNOW             LITTLE SIOUX            41.81N 96.03W
01/14/2007  M3.5 INCH        HARRISON           IA   CO-OP OBSERVER

            VISIBILITY AS LOW AS ONE EIGHTH MILE AT TIMES.

0225 PM     SNOW             VALLEY                  41.31N 96.35W
01/14/2007  E1.5 INCH        DOUGLAS            NE   NWS EMPLOYEE

0230 PM     SNOW             GLENWOOD                41.05N 95.74W
01/14/2007  E2.0 INCH        MILLS              IA   LAW ENFORCEMENT

            OFFICERS REPORT ONE AND ONE HALF TO TWO INCHES ON THE
            GROUND. VISIBILITY AS LOW AS ONE HALF MILE.

0300 PM     SNOW             NEMAHA                  40.34N 95.68W
01/14/2007  E4.0 INCH        NEMAHA             NE   PUBLIC

0347 PM     SNOW             OMAHA                   41.26N 96.01W
01/14/2007  E3.0 INCH        DOUGLAS            NE   OTHER FEDERAL

            ESTIMATED IN THE VICINITY OF THE AIRPORT, BUT NOT AT THE
            OFFICIAL OBSERVING LOCATION.

0430 PM     SNOW             LITTLE SIOUX            41.81N 96.03W
01/14/2007  E5.0 INCH        HARRISON           IA   CO-OP OBSERVER

0430 PM     SNOW             3 S OFFUTT AFB          41.07N 95.92W
01/14/2007  M1.7 INCH        SARPY              NE   TRAINED SPOTTER

0500 PM     SNOW             WAYNE                   42.24N 97.02W
01/14/2007  E4.0 INCH        WAYNE              NE   LAW ENFORCEMENT

0530 PM     SNOW             FAIRBURY                40.14N 97.18W
01/14/2007  E1.5 INCH        JEFFERSON          NE   LAW ENFORCEMENT

0600 PM     SNOW             TECUMSEH                40.37N 96.19W
01/14/2007  E2.0 INCH        JOHNSON            NE   CO-OP OBSERVER

0600 PM     SNOW             BOYS TOWN               41.26N 96.13W
01/14/2007  E3.0 INCH        DOUGLAS            NE   NWS EMPLOYEE

            SNOWFALL SINCE MIDNIGHT.

0640 PM     SNOW             WEST POINT              41.84N 96.71W
01/14/2007  E4.0 INCH        CUMING             NE   LAW ENFORCEMENT

0720 PM     SNOW             WILBER                  40.48N 96.96W
01/14/2007  E2.0 INCH        SALINE             NE   PUBLIC

            SCHOOL SUPERINTENDENT.

0929 PM     SNOW             3 NW LITTLE SIOUX       41.84N 96.07W
01/14/2007  E6.0 INCH        HARRISON           IA   CO-OP OBSERVER

1000 PM     SNOW             FREMONT                 41.44N 96.49W
01/14/2007  M4.0 INCH        DODGE              NE   NWS EMPLOYEE

            STILL SNOWING

1148 PM     SNOW             OMAHA                   41.26N 96.01W
01/14/2007  M3.7 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            EPPLEY AIRPORT

1148 PM     SNOW             1 NW VALLEY             41.32N 96.36W
01/14/2007  M3.0 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

1202 AM     SNOW             NORFOLK                 42.03N 97.42W
01/15/2007  M6.5 INCH        MADISON            NE   OFFICIAL NWS OBS

1202 AM     SNOW             LINCOLN                 40.82N 96.69W
01/15/2007  M3.3 INCH        LANCASTER          NE   OFFICIAL NWS OBS

1202 AM     SNOW             3 W PACIFIC JUNCTION    41.02N 95.86W
01/15/2007  M3.0 INCH        CASS               NE   TRAINED SPOTTER

&&

GRIFFIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
January 15, 6:00 AM CST to 12:00 PM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Northwest winds of 10 to 20 mph combined with actual temperatures of zero to 9 below to produce wind chill values of 20 below to nearly 30 below over the area. The coldest wind chills were observed around 8 am and included 24 below in Tekamah and 19 below at Omaha.

Cold/Wind Chill, Harrison

When
January 15, 7:00 AM CST to 12:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Northwest winds of 10 to 20 mph combined with actual temperatures of zero to 9 below to produce wind chill values of 20 below to nearly 30 below over the area. The coldest wind chills were observed around 8 am and included 24 below in Tekamah and 19 below at Omaha.

Cold/Wind Chill, Pottawattamie

When
January 15, 8:00 AM CST to 12:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Northwest winds of 10 to 20 mph combined with actual temperatures of around zero to 9 below and produced wind chill values of 20 below to nearly 30 below over the area. The coldest wind chills were observed around 8 am and included 24 below in Tekamah and 19 below at Omaha.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4413, 4414, 4415.